Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 203, NWS Lincoln, IL

August 25, 20044 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 25, 2004, 2:01 PM CDT for 4 counties in Illinois. It was in force for 59 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2004, 2:01 PM CDT (19:01 UTC)
Expired
Aug 25, 2004, 3:00 PM CDT
In force
59 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Cass County, IL, Menard County, IL, Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 70 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 2:20 PM CDTTSTM WND DMGPrentice, ILCORRECTED REPORT. ROOF BLOWN OFF IMPLEMENT DEALER...OUTBUILDINGS DAMAGED...TREES DOWN...POWERLINES DOWN OVER ROUTE 113. ALSO DAMAGE PATH FROM EAST TO WEST. FROM ESDA.
Aug 25, 2:20 PM CDTTSTM WND DMGPrentice, ILCORRECTED REPORT. ROOF BLOWN OFF IMPLEMENT DEALER...OUTBUILDINGS DAMAGED...TREES DOWN...POWERLINES DOWN OVER ROUTE 113. ALSO DAMAGE PATH FROM EAST TO WEST. FROM ESDA.
Aug 25, 2:30 PM CDTTSTM WND DMGAshland, ILTREE ON HOME IN ASHLAND
Aug 25, 2:30 PM CDTTSTM WND DMGAshland, ILTREES BLOWN DOWN IN TOWN. ONE ON A ON HOME IN ASHLAND
Aug 25, 2:40 PM CDTHAIL 1Tallula, IL
Aug 25, 2:40 PM CDTHAIL 1Tallula, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 251901
SVRILX
ILC017-129-137-167-252000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MENARD COUNTY IN CENTRAL ILLINOIS
  NORTHERN SANGAMON COUNTY IN CENTRAL ILLINOIS
  CASS COUNTY IN WEST CENTRAL ILLINOIS
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 300 PM CDT

* AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES SOUTHWEST OF VIRGINIA TO
  JACKSONVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  JACKSONVILLE
  PRENTICE
  ASHLAND
  PLEASANT PLAINS
  TALLULA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3993 9029 3986 9031 3969 9023 3981 8979
      3994 8978 4002 8988

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:00 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 25, 2:00 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT WED AUG 25 2004

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
ONGOING ACTIVITY EXPECTED TO CONTINUE INTO THE EVENING HOURS.
BOUNDARY HAS SET UP FROM NEAR CMI TO NORTH OF STL THEN ALONG I-70 IN
MISSOURI. MUCH OF THE INITIATION HAS BEEN ELEVATED NORTH OF THAT
BOUNDARY...BUT DEVELOPMENT IS EXPECTED TO BECOME MORE SURFACE BASED
ALONG THE BOUNDARY LATER THIS AFTERNOON. SHEAR ALSO RATHER
IMPRESSIVE FOR AUGUST WITH SPI ETA FORECAST SOUNDING ROTATING FROM
180/35KT AT 900 MB TO 260/30 KT AT 700 MB BY 00Z. HIGHEST THREAT FOR
TORNADOES SHOULD BE NEAR THE BOUNDARY ACROSS CENTRAL AND WESTERN CWA
WITH POSSIBILITY OF HAIL FURTHER NORTH.  HOWEVER...CLEARING IN NWRN
IL MAY ALLOW ACTIVITY MOVING TOWARD THAT AREA FROM IA TO BECOME
SURFACE BASED.  IN ADDITION TO TORNADO AND HAIL THREAT...ECHOES ALSO
APPEAR LIKELY NEAR SOUTHERNMOST BOUNDARY.  WILL ISSUE FLOOD WATCH
FOR CENTRAL ZONES.

SHORT WAVE RIDGE SHOULD BUILD OVER REGION LATE TONIGHT AND THURSDAY.
ALTHOUGH INSTABILITY REMAINS IMPRESSIVE...MIDLEVEL SUBSIDENCE AND
LACK OF FOCUS MAY INHIBIT CONVECTION UNTIL FRONT APPROACHES FROM
NORTHWEST THURSDAY NIGHT.  WILL KEEP POPS LOW UNTIL EVENING. HEAT
INDICIES MAY REACH ABOVE 100 IN WEST ON THURSDAY AS DEW POINTS IN
THE 70S COMBINE WITH HIGHS NEAR 90F.

LONG TERM...FRIDAY THROUGH WEDNESDAY...
ETA PUSHES FRONT THROUGH MUCH OF CWA FRIDAY AND THEN PRODUCES
PRECIPITATION AHEAD OF A WAVE ALONG THE BOUNDARY FOR SATURDAY AND
SUNDAY. GFS IS NOT AS AGGRESSIVE IN MOVING FRONT THROUGH. FAVOR ETA
GIVEN STRENGTH OF DYNAMICS AND STRENGTH OF NORTHERN PLANS SURFACE
HIGH. EITHER WAY BEST CHANCES FOR PRECIPITATION OVER WEEKEND SHOULD
BE ACROSS SRN PORTIONS OF THE AREA. WITH PLENTY OF CLOUDS NORTH OF
FRONT...TEMPS SHOULD BE NOTICABLY COOLER. DRIER AIR MOVES IN SUNDAY
NIGHT AND WILL KEEP FORECAST DRY THROUGH WEDNESDAY WITH A GRADUAL
WARMING TREND.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH ZONES 40>57...61...FOR TONIGHT.

&&

BARKER
Hazardous weather outlook, Aug 25, 10:22 AM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1022 AM CDT WED AUG 25 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-252200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1022 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER TODAY AND TONIGHT MAINLY
ALONG AND WEST OF A SHELBYVILLE TO BLOOMINGTON LINE. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE REST OF EAST CENTRAL AND
SOUTHEAST ILLINOIS. DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES
WILL BE POSSIBLE. IN ADDITION...HEAVY RAINFALL WILL ALSO BE POSSIBLE.

A COUPLE OF UPPER AIR DISTURBANCES WILL LIFT NORTHEAST ACROSS THE
REGION TODAY AND TONIGHT. THESE DISTURBANCES WILL INTERACT WITH THE
WARM AND HUMID AIRMASS IN PLACE ACROSS THE REGION AND PRODUCE
THUNDERSTORMS. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL POTENTIALLY CAUSING LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL DISTURBANCES WILL MOVE THROUGH ILLINOIS BETWEEN THURSDAY
NIGHT AND SUNDAY...BRINGING MORE THUNDERSTORMS TO THE REGION. SOME OF
THESE STORMS COULD ALSO BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT THROUGH
MIDNIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

EH/KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 10:56 AM CDTSevere Thunderstorm WarningILXFulton, Mason64 min
Aug 25, 1:02 PM CDTSevere Thunderstorm WarningILXMorgan, Scott58 min
Aug 25, 2:49 PM CDTFlash Flood WarningILXSchuyler6 hr
Aug 25, 3:07 PM CDTFlash Flood WarningILXCass, Morgan, Scott6 hr
Aug 25, 3:42 PM CDTFlash Flood WarningILXMason6 hr
Aug 25, 4:07 PM CDTSevere Thunderstorm WarningILXMason38 min
Aug 25, 4:30 PM CDTFlash Flood WarningILXMenard6 hr
Aug 25, 5:37 PM CDTFlash Flood WarningILXLogan, Sangamon6 hr
Aug 25, 5:52 PM CDTFlash Flood WarningILXDeWitt, McLean, Macon6 hr
Aug 25, 5:55 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon65 min
Aug 25, 6:40 PM CDTFlash Flood WarningILXChristian6 hr
Aug 25, 6:45 PM CDTFlash Flood WarningILXTazewell6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.